The Deteriorating Patient
- Identify that a patient is deteriorating (eg, largely bedbound, more time asleep or resting, declining or fluctuating oral intake, declining or fluctuating conscious state)
- Recognise when deterioration is most likely due to untreatable causes, such as disease progression, or when the possible treatments are not wanted, or are burdensome and inappropriate
- Explain to the patient and family
- If some active treatment is still requested, choose the least burdensome options, offered as a time-limited therapeutic trial eg, 'if this trial of X does not help them stay more awake and active during the day, we will stop it in a few days'.
- Be aware that continuing chemotherapy is generally not safe or clinically effective in a deteriorating patient who has become bed-bound
- Communicate with the treating team about the patient’s performance state.
- Review all medications in the deteriorating patient
- Think about polypharmacy: reduce or stop longterm medications (eg, for ischaemic heart disease, osteoporosis, prophylaxis for DVT etc) except those that affect the patient’s comfort
- Think about route of administration: loss of the ability to swallow is an inevitable part of deterioration. Consider involving the pharmacist to guide medicines management (community pharmacists may not be reimbursed for this unless it is associated with a HMR or RMMR)
- Consider deactivation of implantable cardioverter-defibrillator (AICD) devices to prevent delivery of shocks to a dying patient.
Implantable Cardioverter-Defibrillators at End-of-Life
- Sometimes it is not possible to replace important medications that are usually taken orally
- Aperients: consider judicious use of suppositories or other PR management
- Adjuvant analgesics: if there is evidence of residual pain it may need to be treated by an increase in opioids – monitor carefully to see if this is required
- Anticonvulsants for seizure control can be replaced with clonazepam administered subcutaneously or sublingually bd, and the dose increased if seizures occur.